Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 162, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2023, 10:51 PM CDT for Hutchinson County, South Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2023, 10:51 PM CDT (03:51 UTC)
- Expired
- Jul 25, 2023, 11:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 11:24 PM CDT | TSTM WND GST 62 | 2 W Clayton, SD | Small branches were down. |
| Jul 25, 11:31 PM CDT | TSTM WND GST 66 | 5 Se Clayton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3505 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 15.2
The text
As transmitted.
694
WUUS53 KFSD 260351
SVRFSD
SDC067-260430-
/O.NEW.KFSD.SV.W.0162.230726T0351Z-230726T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1051 PM CDT Tue Jul 25 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Hutchinson County in southeastern South Dakota...
* Until 1130 PM CDT.
* At 1050 PM CDT, a severe thunderstorm was located over Ethan, or 10
miles north of Parkston, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Milltown and Dimock around 1105 PM CDT.
Clayton around 1115 PM CDT.
Freeman and Menno around 1130 PM CDT.
Other locations impacted by this severe thunderstorm include Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4333 9811 4350 9811 4350 9740 4319 9740
TIME...MOT...LOC 0350Z 304DEG 32KT 4354 9793
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Weisser2 follow-up statements
652
WWUS53 KFSD 260357
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1057 PM CDT Tue Jul 25 2023
SDC067-260430-
/O.CON.KFSD.SV.W.0162.000000T0000Z-230726T0430Z/
Hutchinson SD-
1057 PM CDT Tue Jul 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR HUTCHINSON COUNTY...
At 1057 PM CDT, a severe thunderstorm was located near Milltown, or
10 miles northeast of Parkston, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Milltown around 1105 PM CDT.
Clayton around 1115 PM CDT.
Freeman and Menno around 1130 PM CDT.
Other locations impacted by this severe thunderstorm include Olivet.
At 1055 pm CDT...75 mph winds were reported 1 mile west northwest of
Ethan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4333 9811 4350 9811 4350 9740 4319 9740
TIME...MOT...LOC 0357Z 304DEG 32KT 4351 9786
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Weisser629
WWUS53 KFSD 260419
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1119 PM CDT Tue Jul 25 2023
SDC067-260430-
/O.CON.KFSD.SV.W.0162.000000T0000Z-230726T0430Z/
Hutchinson SD-
1119 PM CDT Tue Jul 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR CENTRAL AND EASTERN HUTCHINSON COUNTY...
At 1118 PM CDT, a severe thunderstorm was located near Clayton, or 18
miles east of Parkston, moving east at 40 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Menno around 1130 PM CDT.
Freeman around 1135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4332 9795 4350 9797 4350 9740 4319 9740
TIME...MOT...LOC 0418Z 291DEG 33KT 4338 9762
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:30 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 25, 6:30 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 630 PM CDT Tue Jul 25 2023 .SHORT TERM...(This Evening through Wednesday) Issued at 253 PM CDT Tue Jul 25 2023 Key Messages: 1. Scattered storms expected mid/late evening into the overnight with some strong to severe storms possible. Confidence is low in timing and location. 2. Heat and humidity lead to dangerous heat indices through Thursday. 3. Periodic but uncertain shower/storm chances over the next week. _______________________________________________________________ Short Term Discussion: A few clouds around, mainly associated with convection. Temperatures continue to climb along with the humidity early this afternoon. Through 19z/2 PM CDT, we're already seeing temps in the upper 80s to mid 90s with heat index values in the upper 90s to lower 100s. Dew points are in the upper 60s to mid 70s. Maintained previously issued heat advisory, although shifted the start time earlier to 2 PM. Did not expand in area, but have seen some periodic obs of heat index over 100 elsewhere. Folks should limit time outdoors, especially during peak heating. Take precautions to prevent heat illness if you have to be outside. South to southeasterly winds gusting around 25 mph are likely not bringing much relief to those outside, given the increasing humidity. Main challenge of the forecast has been convection and convective evolution. Since this morning's forecast, models have slowed the progression of the wave (and thus storm chances). Satellite shows that the main wave is still presently (as of 19z/2 PM CDT) in eastern MT/WY toward the far western portions of ND/SD with showers ahead of it. This wave is expected to be the catalyst for convection later this afternoon through tonight as it progresses east/southeastward. Convection should pop up over the north central SD/central ND as the wave interacts with the hot and humid air mass. Convection is expected to develop as discrete cells. Main threats with discrete cells would be large hail around 2 inches (mid level lapse rates ~7.5 deg C/km, 0-6km bulk shear near 30 kts) and damaging winds to 70 mph (DCAPE near 1000 J/kg). As these discrete cells trek southeastward along the instability gradient, expect them to form a line and continue to track southeasterly, becoming more parallel to bulk shear. Thus, expect a transition to a severe wind threat with isolated large hail. With DCAPE continuing to be at or exceed 1000 J/kg and dry sub cloud layer, wind gusts to 70 mph in the strongest portions of the line are the main threat. Tornadoes are unlikely, with convection and cloud bases generally more elevated. Heavy rain is also a threat with PWATs over an inch (approaching two inches for some folks), which could lead to localized ponding of water but widespread flooding impacts are not expected. Now, where does the uncertainty come in to play? For one, hi res guidance has continued to slow down the progression of convection, but there are still a few outliers (NSSL WRF) running 2-3 hours ahead of the majority. Additionally, the HRRR and RAP have persistently shown convection hitting the strong cap over our area and promptly dissipating, nearly splitting our forecast area entirely. Some models do have the instability/theta-e gradient a bit further north, which may be why some of the hi res guidance keeps the convection further north. Temperatures through the overnight fall into the upper 60s to near 70. For Wednesday, surface high pressure slides overhead, which should lead to lighter winds even when peak mixing occurs in the afternoon. Another hot and humid day is on tap, with highs in the 90s to lower 100s. Expect heat indices in the upper 90s to lower 100s, with a Heat Advisory likely for portions of the area. .LONG TERM...(Wednesday Night through Tuesday) Issued at 253 PM CDT Tue Jul 25 2023 Flow aloft shifts more zonal late Wednesday, with a subtle wave tracking through the northern Plains as surface high pressure slides to the southeast. Can't rule out some isolated showers/storms in the evening/overnight Wednesday into Thursday, but confidence is low given the subtly of the wave. Lows again in the upper 60s to lower 70s. More of the same on Thursday, with zonal flow aloft and another wave progged to swing through during the afternoon/evening hours. Again, could see scattered showers/storms later in the day/night Thursday, but with variance in the timing of the wave by 6-12 hours, confidence in pops is low. Have much higher confidence in the heat and humidity once again Thursday, with another day of heat headlines likely for portions of the area as heat indices climb toward 105. Highs again climb into the 90s and lower 100s. Relatively cooler high pressure with northwesterly flow aloft builds in for the end of the week and the weekend. Zonal flow early in the weekend gives way to a building ridge by the second half of the weekend and early next week. Temperatures should stay closer to but still above normal for most of the time. Periodic waves will bring occasional shower/storm chances to the region, but confidence in details is low. Given low confidence and focus on the short term, have left NBM as is. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 628 PM CDT Tue Jul 25 2023 Still a lot of question marks regarding convective development this evening. Scattered strong to severe thunderstorms in central SD towards the James Valley from about 1-5z starting to look like the better bet with additional scattered strong to severe storms possible in southwest MN later, from about 4z to 9z. Between these two areas activity should be much more isolated. The main threats from the strongest storms will be 2 inch hail and wind gusts to 70 mph. Outside of the thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...Heat Advisory until 8 PM CDT this evening for SDZ050-057-063. MN...None. IA...None. NE...None. && SHORT TERM...SG LONG TERM...SG AVIATION...08
Hazardous weather outlook, Jul 25, 4:52 AM CDT, 17 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 452 AM CDT Tue Jul 25 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-261000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 452 AM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. There is a chance for some strong to severe thunderstorms to begin late Tuesday afternoon and continue through the evening. Storms will move from the northwest to the southeast beginning around Huron and continuing through Sioux City. These storms are most likely to begin as scattered thunderstorms capable of producing hail 1.5 to 2 inches, and damaging wind gusts. As they progress, the threat will transition from hail to strong wind gusts 60 to 65 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat continues across the region Thursday. Heat indices may top 100 degrees, in localized areas through the Missouri River Valley on Tuesday, then becoming more widespread by Wednesday and Thursday. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance of thunderstorms Thursday night. While the risk of severe weather is low, a few stronger storms are possible, with hail and gusty winds as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-057-063-261000- Gregory-Brule-Charles Mix- 452 AM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Today and tonight. Highs in the mid to upper 90s coupled with dew points in the upper 60s to 70s will result in heat indexes breaching 100F. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance for some strong to severe thunderstorms to begin late Tuesday afternoon and continue through the evening. Storms will move from the northwest to the southeast. These storms are most likely to begin as scattered thunderstorms capable of producing hail 1.5 to 2 inches, and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat continues across the region Thursday. Heat indices may top 100 degrees, in localized areas through the Missouri River Valley on Tuesday, then becoming more widespread by Wednesday and Thursday. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance of thunderstorms again Thursday night. While the risk of severe weather is low, a few stronger storms are possible, with hail and gusty winds as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 25, 9:34 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
934 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Gst 13 WNW Wessington Sprin 44.17N 98.81W
07/25/2023 M62 MPH Jerauld SD Public
Measured on a personal weather station.
&&
JCLocal storm report, Jul 25, 10:17 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1017 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM Tstm Wnd Gst 7 WSW Letcher 43.85N 98.27W
07/25/2023 M70 MPH Davison SD Fire Dept/Rescue
&&
JCLocal storm report, Jul 25, 10:19 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1019 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM Hail 11 WSW Letcher 43.86N 98.35W
07/25/2023 E1.00 inch Aurora SD Public
Aurora county EM reported quarter size hail
in Storla, SD.
&&
IGLocal storm report, Jul 25, 10:22 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1022 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM Hail 11 WSW Letcher 43.87N 98.36W
07/25/2023 E0.88 inch Aurora SD Public
Aurora County EM reported nickels just west
of Storla.
&&
IGLocal storm report, Jul 25, 10:26 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1026 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM Tstm Wnd Gst 5 NNE Stickney 43.65N 98.39W
07/25/2023 M63 MPH Aurora SD Public
Measured by personal weather station.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 45 min |
| Jul 25, 8:52 PM CDT | Tornado Warning | FSD | Beadle, Jerauld | 38 min |
| Jul 25, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 47 min |
| Jul 25, 10:01 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson | 44 min |
| Jul 25, 10:11 PM CDT | Tornado Warning | FSD | Aurora, Davison | 17 min |
| Jul 25, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Sanborn | 32 min |
| Jul 25, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 51 min |
| Jul 25, 11:23 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner, Yankton | 52 min |
| Jul 26, 12:09 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 36 min |
| Jul 26, 4:14 AM CDT | Heat Advisory | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 14 more | 16 hr |
| Jul 26, 2:50 PM CDT | Heat Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.